Therapeutic equivalent substitute that is new or unfamiliar to the chronic patient may result in medication error

Uri Gabbay*, Noga Yosef, Neta Feder-Krengel, Joseph Meyerovitch

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose: The developing generic market has huge advantages of availability and affordability of therapy. The question of whether a therapeutic equivalent substitute under an unfamiliar name may cause confusion that leads to medical errors has not been sufficiently studied. This paper seeks to answer this question. Design/methodology/approach: The study was triggered following sporadic reports according to which patients mistakenly consider therapeutic equivalents as unrelated medications rather than substitutes. Family physicians and pharmacists in one of eight districts of Clalit, Israel's largest healthcare provider were surveyed. The survey's questions recall episodes of medication uncertainty, confusion, misidentification, and medication mistakes associated with switching from one therapeutic equivalent to another. A total of 66 physicians and 63 pharmacists responded to the surveys (61 percent and 45 percent, respectively). Findings: The results recall uncertainty, confusion, misidentification, and mainly cases of medication mistakes in which patients consumed both therapeutic equivalents simultaneously as was reported by 81 percent of physicians and 70 percent of pharmacists. Research limitations/implications: There are two limitations in this work, the first is the study type, which is recall survey; the second is the response rate which is not unusual among health care professionals. However, the high face-validity and the consistency of the findings in both physicians and pharmacists surveyed indicates high validity of the study conclusions. Practical implications: A practical implication is unique medication error of consuming both therapeutic equivalents simultaneously. The authors wish to raise awareness of the potential of such error, which may be difficult to disclose as each of the therapeutic equivalents is apparently the intended medication but consuming them simultaneously results practically in doubling the intended dose. Given the forecast for generic market growth, awareness is not enough and worldwide regulatory cooperation should be made otherwise these types of medication errors will inevitably emerge. Originality/value: The study is original as a literature search revealed no studies evaluating potential medication mistakes attributed to a switch between therapeutic equivalents.

Original languageEnglish
Pages (from-to)509-518
Number of pages10
JournalInternational Journal of Health Care Quality Assurance
Volume25
Issue number6
DOIs
StatePublished - Jul 2012

Keywords

  • Generic market
  • Generics
  • Medication confusion
  • Medications error
  • Medications mistakes
  • Medicines
  • Misidentification
  • Risk
  • Risk analysis
  • Substitute
  • Therapeutic equivalent

Fingerprint

Dive into the research topics of 'Therapeutic equivalent substitute that is new or unfamiliar to the chronic patient may result in medication error'. Together they form a unique fingerprint.

Cite this